Hail, Mitchell
- When
- September 13, 1:12 PM CST
- Where
- Mitchell County, 3 mi N of Stacyville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.483, -92.783
Spotters, law enforcement officials and the public reported wind gusts of 60 to 65 mph, along with hail the size of pennies and quarters. Hardest hit was the town of New Hampton (Chicksaw County), where numerous trees and power lines were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Spotters, law enforcement officials and the public reported wind gusts of 60 to 65 mph, along with hail the size of pennies and quarters. Hardest hit was the town of New Hampton (Chicksaw County), where numerous trees and power lines were knocked down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 13, 1:55 AM CST, 11 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT TUE SEP 13 2005 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT MAIN FORECAST CONCERNS WILL BE SHOWER/THUNDERSTORM CHANCES TODAY/TONIGHT...AND AGAIN ON THURSDAY. DATA ANALYSIS AT 2 AM DEPICTED A SURFACE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH SOUTHWEST MN AND INTO EASTERN NEB. EMBEDDED SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT (EVIDENT ON WATER VAPOR SATELLITE LOOP) WAS KICKING OFF SCATTERED CONVECTION...SOME STRONG...FROM NORTHWEST IA...THROUGH SOUTHERN MN...INTO NORTHWEST HALF OF WI. 00Z 13SEP05 MODEL RUN SHOWS NAM INITIALIZING BETTER THEN THE GFS WITH REGARD TO CURRENT CONVECTION. BEYOND THIS...APPEARS BOTH MODELS IN DECENT AGREEMENT WITH THEIR MASS FIELDS UNTIL THURSDAY NIGHT. FOR TODAY...UPPER LEVEL TROUGH CONTINUES TO MOVE EAST INTO THE NORTHERN PLAINS...PUSHING THE SURFACE COLD FRONT INTO CENTRAL WI BY THIS EVENING. NAM SHOWS BEST MOISTURE TRANSPORT/SURFACE HEATING...AND RESULTANT SURFACE BASED CAPE WILL BE EAST OF THE FORECAST AREA ALREADY BY EARLY AFTERNOON. HOWEVER...LIFT ALONG THE FRONT AIDED WITH COOLING ALOFT ASSOCIATED WITH APPROACHING OF UPPER LEVEL TROUGH/FAVORED RIGHT ENTRANCE REGION OF 300MB JETLET/APPROACHING EMBEDDED MID LEVEL SHORTWAVE FROM CENTRAL PLAINS...SHOULD ALL COME TOGETHER FOR REDEVELOPMENT OF CONVECTION TODAY. WILL MAINTAIN THE LIKELY CHANCES CURRENTLY IN THE GRID DATA BASE. THE COLD FRONT FRONT REMAINS PROGRESSIVE...PUSHING WELL EAST OF THE AREA BY MIDNIGHT...TAKING THE RAIN CHANCES WITH IT. HIGH PRESSURE BUILDS INTO THE AREA...PROVIDING CLEARING CONDITIONS ACROSS THE AREA LATER IN THE NIGHT. CLEARING SKIES...RECENT RAINFALL...AND LIGHT WINDS WILL THEN LIKELY LEAD TO SOME RIVER VALLEY FOG. WILL INCLUDE THIS IN THE WEATHER GRID FOR LATE TONIGHT INTO EARLY MORNING HOURS WEDNESDAY. THE HIGH CONTINUES AND SETTLES ACROSS THE AREA ON WEDNESDAY FOR QUIET AND SEASONABLY COOLER CONDITIONS. THE HIGH ALREADY BUDGES EAST OF THE AREA BY WEDNESDAY NIGHT AS A MID LEVEL SHORTWAVE TROUGH AND SURFACE LOW MOVE EAST ACROSS SOUTHERN CANADA/NORTHERN PLAINS. APPEARS THAT THE MODELS ARE TAKING THE WAVE A BIT MORE NORTH THAN PREVIOUS RUNS...PLACING MOST OF THE ASSOCIATED FORCING NORTH OF THE FORECAST AREA ON THURSDAY. WILL HOWEVER MAINTAIN A SMALL CHANCE OF SHRA/TS ACROSS WESTERN AND NORTHERN PERIPHERY OF THE FORECAST AREA WHICH WILL REMAIN ON THE EASTERN EDGE OF WEAK TO MODERATE MOISTURE TRANSPORT BETWEEN 850 AND 925MB. NAM AND GFS DIFFER THURSDAY NIGHT TIME FRAME. THE NAM TAKES THE COLD FRONT FROM THE SOUTHERN CANADIAN LOW SOUTHEAST ACROSS THE AREA WITH LIGHT QPF. MEANWHILE...THE GFS WANTS TO LIFT THE BOUNDARY BACK NORTH AS A WARM FRONT IN ADVANCE OF A NEW WAVE OF LOW PRESSURE ACROSS THE NORTHERN PLAINS. IT ALSO SHOWS NO PRECIPITATION. WILL TAKE A COMPROMISE HERE AND INCREASE THE CLOUDS ACROSS THE AREA...BUT WILL LEAVE DRY FOR NOW. .LONG TERM...FRIDAY THROUGH MONDAY 00Z 13SEP05 GFS CONTINUING TO SHOW A PROGRESSIVE PATTERN THROUGH THE PERIOD AS FLOW REMAINS FAIRLY HIGH ZONAL. PRETTY STRONG CYCLOGENESIS TAKES PLACE OVER WESTERN NEBRASKA SATURDAY NIGHT. THE LOW THEN TRACKS QUICKLY NORTHEAST TOWARD THE UPPER MIDWEST ON SUNDAY...SPREADING SHOWER/THUNDERSTORM CHANCES ACROSS THE AREA. GRIDS HAVE THIS HANDLED WELL...SO NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT TUE SEP 13 2005 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-141000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 1215 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND PARTS OF WESTERN AND NORTHCENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INCREASING INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. CURRENTLY...THE MORE FAVORABLE SEVERE WEATHER PARAMETERS WILL BE LOCATED TO THE SOUTH ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...MOSTLY SOUTH OF A ROCHESTER TO LA CROSSE TO NECEDAH LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING...MAINLY SOUTH OF A ROCHESTER TO LA CROSSE TO NECEDAH LINE. SPOTTER GROUPS SHOULD STAY ABREAST FOR THIS POSSIBILITY...AND BE PREPARED TO DEPLOY IF THE SEVERE THREAT INCREASES. THE MOST LIKELY TIMES WILL BE BETWEEN 2 AND 5 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-141000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 1215 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INCREASING INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. THE INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS THUNDERSTORMS APPROACH THEIR AREA. THE MOST LIKELY TIMES WILL BE BETWEEN 2 AND 5 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-WIZ054-055-061-140000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL- RICHLAND-WINNESHIEK THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 781 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH... ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
The La Crosse radar (KARX), 134 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474651, 5474652, 5474653, 5474654, 5474655.